Clinical scenario: 8-year-old male, unresponsive, seizures suspected
Seizures in pediatric patients can be caused by many different underlying medical issues
By Patrick Lickiss
You’re sitting in the parking lot enjoying a cup of coffee when dispatch asks for your location. As the closest unit, you are dispatched to a report of an “8-year-old male, now unresponsive.” Dispatch has no further information. Pulling out into the road, your partner turns on the lights.
You arrive on scene at a first floor apartment and are met by a woman who identifies herself as a home care nurse. You are led into a bedroom where a young patient is lying on a hospital-style bed with both parents present.
The patient’s mother introduces herself and gives you some history: “This is Stephen, he’s 8-years-old. He has had seizures before, but not for a while. Today, he started shaking, and after 10 minutes we gave him his medication. When the seizure didn’t stop we called 911. While we were on the phone with the operator, his seizure stopped. Normally, he wakes up in 10 minutes or so but he hasn’t yet.”
Stephen’s mom tells you that he has a history of an anoxic brain injury at birth and takes several medications on a regular basis, including one for seizures.
Seizures in pediatric patients can be caused by many different underlying medical issues, though sometimes a cause is never diagnosed. Often, EMS providers are called to seizures resulting from high fever or from conditions like epilepsy.
Febrile seizures are caused by a spike in a patient’s temperature. Generally they are associated with an infection where fever has not been well-controlled. These seizures are usually brief, but they can be very alarming to a parent. Since febrile seizures are short, the patient will often not be seizing when EMS arrives. These patients likely have a history of fever and may or may not have been taking medication like acetaminophen. Parents should be discouraged from attempting to give oral medication or cooling the patient in a bathtub while actively seizing or unresponsive since both present an aspiration risk.
Pediatric patients with a history of seizures (like the scenario above) may have a specific diagnosis. However, many do not. The patient may be prescribed medication for a parent or caregiver to administer after a period of active seizure. In these situations, it is not uncommon for a parent to wait 10 minutes before administering the medication and then another 10 minutes before activating EMS. Often, such timelines are discussed with the patient’s pediatrician.
A common medication for parents and caregivers to administer is diazepam (Valium) rectally. Since the rectum has a steady blood supply and avoids the risk of aspiration. This route for medication administration is both safe and effective. Since diazepam is a sedative, it is important to watch the patient for symptoms of respiratory depression following administration.
Seizure episodes are divided into two distinct categories for classification: generalized and partial. A generalized seizure affects the entire brain and can either be convulsive or non-convulsive. As the name suggests, a convulsive seizure is the “classic” epileptic seizure with tonic (stiff muscle) activity and/or clonic (jerking) activity. A non-convulsive seizure is also called an absence seizure and causes the patient to “stare off into space.” Partial seizures affect one area of the brain and symptoms depend on which area the seizure is localized to.
For patients actively seizing, concern should be paid to effective ventilations. Depending on the type and severity of the seizure, the ability to effectively maintain airway and ventilation may be compromised. Nasal capnography monitoring can be an effective method to monitor both airway patency and adequate ventilation.
The patient is no longer seizing after administration of medication by his parents. Since he has not regained consciousness, you place him on pulse oximetry and nasal capnography. Both readings, as well as his skin signs, indicate that he is maintaining an airway but that his ventilatory effort is decreased. You place him on blow-by O2 and collect the rest of his history and medications from his parents. They report that the patient has been taking his anti-seizure medications but has been ill recently. As the transport unit arrives, the patient starts to wake up but his parents request transportation because of the unusual nature of his seizure.
Three days after the call, the patient and his parents stop by your station. They tell you that Stephen’s blood levels for his anti-seizure medications were below the therapeutic level. The ER physician thought that Stephen’s recent illness may have caused his body to metabolize the medication faster than normal. Stephen’s dosage was increased and will be tapered back after a few weeks if he doesn’t have any further seizures.